South Carolina, 2023

Hail in South Carolina, May 9, 2023

May 9, 2023 · NWS CAE · 3 events in 2 counties and zones

Diurnal heating, convergence along surface boundaries, and an unstable atmosphere contributed to scattered late afternoon and evening thunderstorms. A few produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
$300
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Diurnal heating, convergence along surface boundaries, and an unstable atmosphere contributed to scattered late afternoon and evening thunderstorms. A few produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 9, 1:17 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 9, 1:17 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
217 PM EDT Tue May 9 2023

.SYNOPSIS...
A backdoor cold front will approach from the north this
afternoon, moving through the region tonight. Scattered
thunderstorms are expected ahead of the boundary, a few of which
may become strong. It will be cooler and drier behind the front
with a gradual warming trend into the weekend as ridging builds
overhead. Possibly a little cooler and wetter next week as an
anomalously deep upper trough develops over east CONUS with
strong ridge out west.

&&

.NEAR TERM /THROUGH TONIGHT/...
Winds aloft are northwesterly this afternoon associated with a
building upper-level ridge to the west. At the surface, high
pressure remains anchored to our southeast while a frontal
boundary is slowly approaching from the north. This has resulted
in generally clear skies across the forecast area this afternoon
with scattered cumulus over the Southern Midlands and CSRA.
Surface winds have been variable and generally in the 5-10 mph
range. Temperatures are on track to reach the upper 80s to lower
90s today and it looks like CAE will see its first 90 degree
day of the year.

Isolated to scattered showers and thunderstorms are still
expected to develop ahead of the encroaching backdoor cold
front later today. Surface analysis suggests that a pre-frontal
trough is located along the North Carolina border and will
likely serve as the lifting mechanism for convection as it moves
to the southeast. PWATs are generally around 1.2 inches and are
expected to increase as the afternoon goes on. Latest
mesoanalysis shows a gradient in CAPE values ranging from around
1000 J/kg in Lancaster County to over 3000 J/kg in the CSRA.
This is ample instability for convective development and with
Downdraft CAPE (DCAPE) values in the 1000-1500 J/kg range, any
thunderstorms that form will have the potential to generate
strong wind gusts. Wind shear is marginal for severe weather
with values in the 30-40 knot range over much of the Midlands.
These factors combined suggest that showers and thunderstorms
will be limited in coverage but any convection that develops
could become strong to severe. As mentioned, strong winds will
be the primary severe hazard but hail cannot be ruled out with
the most vigorous convection. The SPC Day 1 outlook maintains a
Marginal (1/5) risk for severe weather over much of the
Midlands. Latest CAMs suggest that the favored location for
showers and thunderstorms today will be over the Central
Midlands instead of the Northeastern Midlands as previously
advertised therefore adjusted PoPs accordingly with lower rain
chances in the northeast and CSRA.

Any convection should dissipate quickly with the loss of daytime
heating. A backdoor cold front will move through tonight
bringing in a cooler and drier air mass. An area of low stratus
will likely move in behind the front towards daybreak. Despite
the increasing clouds late, lows are expected to fall into the
upper 50s to lower 60s north and the lower to mid 60s elsewhere.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Wednesday and Wednesday night...Cold front will be across
southern GA during the morning. Drier and cooler air will be
advecting south through the area with pressure ridge off the Mid
Atlantic coast extending into the area. Cold advection
strongest in the morning. Precipitable water will be below 1
inch. Temperatures should be up to 10 degrees cooler with full
insolation by late morning...expect some cloudiness in the
morning. Cool overnight temps in the low to mid 50s.

Thursday through Friday night...Moisture increases a bit through
the period mainly in the CSRA and Piedmont. Upper ridge expected
to build over the area. Upper trough over the lower Mississippi
will lift northeast around upper ridge. Expect any showers to
remain mainly west of the CSRA through Friday. Warming trend
through the period with mid to upper 80s by Friday. Cool nights
in the 50s to around 60.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Ensembles support upper ridge over the eastern CONUS into the
weekend. Temperatures expected to rise over the weekend with
temperatures into the low 90s by Sunday. Possibly a little
cooler next week as an anomalously deep upper trough develops
over east CONUS with strong ridge out west. Frontal
boundary/trough near the area and increasing moisture as surface
ridge weakens...moves east, may focus a few showers Monday and
Tuesday.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Skies are clear across the terminals this afternoon though
scattered cumulus are starting to develop. Isolated to
scattered showers and thunderstorms are expected to form along
and ahead of a backdoor cold front later this afternoon and into
the evening hours. Any thunderstorms that develop could become
strong to severe, with gusty winds as the primary hazard. Any
rain ends quickly after sunset with the loss of daytime heating.
The back door front will come through tonight, and result in a
wind shift to northeast, along with the possibility of ceiling
restrictions towards daybreak. Any low ceilings should lift
towards the end of the TAF period.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected Wednesday afternoon through Saturday, with the
exception of possible patchy late night/early morning fog
Friday and Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 9, 2:16 AM EST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
316 AM EDT Tue May 9 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
316 AM EDT Tue May 9 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms possible this afternoon ahead of
an approaching cold front. Some of these storms could become strong
to severe during the afternoon, with strong winds and even some hail
being the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on this afternoon and evening.

In the hours before

Special weather statement, May 9, 4:58 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
558 PM EDT Tue May 9 2023

SCZ037-038-137-092230-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-
558 PM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern
Calhoun, southwestern Clarendon and southeastern Orangeburg Counties
through 630 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elloree, or 16 miles east of Brookdale, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holly Hill, Elloree, Santee State Park, Santee, Eutawville, Vance,
Eautaw Springs, Indian Bluff Recreation Park, Poplar Creek Landing,
Blounts Landing and Mill Creek Marina and Campground.

This includes Interstate 95 between mile markers 87 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3344 8022 3341 8023 3326 8039 3326 8043
      3328 8048 3329 8049 3333 8049 3333 8050
      3332 8053 3349 8065 3358 8054 3344 8020
TIME...MOT...LOC 2158Z 314DEG 14KT 3349 8055

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BC

The radar

The Columbia radar (KCAE), 79 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Orangeburg

When
May 9, 5:10 PM EST to 5:15 PM EST
Where
Orangeburg County, 0.98 mi SSE of Santee
Measured
0.7 in hail
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
33.486, -80.466

Dime size hail reported at Lake Marion Golf Course near Santee.

Hail, Aiken

When
May 9, 5:45 PM EST to 5:50 PM EST
Where
Aiken County, Aiken
Measured
0.25 in hail
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
33.550, -81.720

Two public reports, via social media, of pea size hail in and near downtown Aiken.

Hail, Orangeburg

When
May 9, 7:30 PM EST to 7:35 PM EST
Where
Orangeburg County, 0.9 mi NE of Bowman
Measured
0.7 in hail
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
33.360, -80.670

Orangeburg Co EM reported dime size hail near Bowman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2023Every state in 2023This day in weather historyWarnings in South Carolina, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086144, 1086143, 1086145.